Is It Safe to Combine Methadone and Benzodiazepines?

Mary McMahon
Mary McMahon

Combining methadone and benzodiazepines is generally not safe, because the drugs can fatally interact. They both have sedating effects on the central nervous system, which can lead to difficulty breathing as well as cognitive impairment. In some cases, this can be deadly if the patient does not receive appropriate treatment. Patients in drug treatment using methadone as part of their recovery who also experience anxiety may need to pursue alternatives to benzodiazepines in order to stay safe. Medical professionals may consider benzodiazepine therapy if other treatment options are not effective, in which case the patient needs to be carefully supervised.

Methadone is used to avoid the withdrawal symptoms heroin addiction.
Methadone is used to avoid the withdrawal symptoms heroin addiction.

Methadone is an opioid medication used in pain management and drug treatment programs. Benzodiazepines act on the central nervous system to address symptoms of anxiety and stress, and are very widely recommended in many regions of the world. The combination of methadone and benzodiazepines is recommended against in many clinical practice guidelines, backed by numerous scientific studies showing an increased risk of severe and fatal complications for patients on both medications.

Patients taking benzodiazepines should be carefully monitored.
Patients taking benzodiazepines should be carefully monitored.

Concerns about bad interactions in patients who take methadone and benzodiazepines stem from the fact that the dual depression of the central nervous system can pose a serious risk. Benzodiazepine use is more likely to result in airway obstruction, which can be a problem when a patient starts breathing more slowly and irregularly as a result of severe central nervous system depression. Patients can also develop symptoms like slurred speech, confusion, dizziness, and unconsciousness. This can be an especially high risk for patients on big doses of either or both medications.

Both methadone and benzodiazepines depress the body's central nervous system.
Both methadone and benzodiazepines depress the body's central nervous system.

Analysis on deaths among patients using methadone indicates that benzodiazepines can be a significant factor. For this reason, providers may be reluctant to recommend methadone and benzodiazepines together. People using these medications without medical supervision should make sure providers are aware of it if they are seeking medical treatment for symptoms like neurological impairment. Medical providers need this information so they can identify an interaction and treat the patient properly.

A patient using methadone must work closely with her doctor when benzodiazepine therapy is also prescribed.
A patient using methadone must work closely with her doctor when benzodiazepine therapy is also prescribed.

Some patients taking methadone may discuss anxiety and stress with the medical providers supervising their care. Treatments like therapy, other medications, and meditation are available. If these are not effective and the patient continues to experience distress that interferes with tasks of daily living, the provider may consider benzodiazepines. Concerns about complications may lead the provider to recommend a very low dose along with constant monitoring, which can include blood tests, regular checkin appointments, and other measures to catch complications caused by methadone and benzodiazepines early.

Regular blood tests should be conducted of individuals who are taking benzodiazepines.
Regular blood tests should be conducted of individuals who are taking benzodiazepines.
Some patients may receive methadone in an injectable form.
Some patients may receive methadone in an injectable form.
Mixing methadone and benzodiazepines can result in dizziness.
Mixing methadone and benzodiazepines can result in dizziness.
Mary McMahon
Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a wiseGEEK researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

You might also Like

Readers Also Love

Discussion Comments

cwfam

I would like to know something. I am in MMT, and have been for about a year now. I am at a higher dose at 140mg, and not holding too well. I am having a lot of withdrawal symptoms, and just having a rough time. The docs are not able to raise my dose, so they are telling me to try a benzo to help with other symptoms, Xanax 0.25 mg. Even though I have been a opiate addict, I have very rarely taken benzo unless anxiety was present, and even then was never on done at same time.

Does anyone know what I am going through and does anyone have an answer if the benzo at a low dose will be OK with me taking the dose? I just am trying to find some relief, and in no way trying to get extra high. Help!

anon274057

Unfortunately, doctors prescribe methadone and other drugs like Soma and Restoril together. The combination caused the death of my son. As far as we can tell, the medications were taken as prescribed. They just ay it was a doctor's 'call'.

Post your comments
Login:
Forgot password?
Register: